Try it
Psychiatry · Mood stabilisers: lithium long-term effects
Sample itemA patient on lithium for 10 years complains of polyuria and polydipsia, with dilute urine not responding to vasopressin. The likely diagnosis is:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Nephrogenic diabetes insipidus
Lithium impairs the response of the collecting duct to ADH, causing nephrogenic diabetes insipidus. Other long-term effects are hypothyroidism, hyperparathyroidism, weight gain and rarely chronic kidney disease.
Option by option
A. Central diabetes insipidus
Central DI would respond to vasopressin.
B. Nephrogenic diabetes insipidus (correct)
Correct. Lithium causes ADH resistance in the kidney.
C. Primary polydipsia
Primary polydipsia is not drug induced in this way and urine concentrates when water is restricted.
D. SIADH
SIADH causes water retention and hyponatraemia, not polyuria.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…